Dawn Reader

Dawn Reader
from Open Door Coffee Co.; Hudson, OH; Oct. 26, 2016

Tuesday, April 15, 2014

It's That Time ... Again

Seidman Cancer Center
University Hospitals

My numbers were good this time.

Last week I had my quarterly blood draws to see how well Lupron is controlling my testosterone--and to see if my body is holding up under the big chemical changes that this treatment for prostate cancer is causing. Of course, I was nervous (not quite a "nervous wreck") as the tests drew nigh. I know that Lupron is only a temporary measure (at some point, my cancer cells will figure out a "workaround"), and I also know that the level of my cancer is dangerous. On the two-to-ten Gleason scale (10 is the worst), my post-op pathology put me at a Gleason 9. So I know that my cancer is a vigorous one and that one of these quarterly tests is going to give me bad news.

But not this time. My PSA remains undetectable. It had shot up to 22.9 last June, and it should be zero (I have no prostate gland--it was removed in June 2005), so any number at all indicates that the cancer cells are, well, eating again. And my life is on the menu.

Also good were my metabolic numbers--and, especially, my liver numbers, which had given us all some worry at various points.

Today (Monday) Joyce and I drove to Seidman Cancer Center (University Hospitals) near Chagrin Falls and met with my oncologist. He actually had suggested I cancel the consultation because things were looking good, but I did want to talk with him about some things.

The side-effects of Lupron are difficult at times to live with. I'm tired a lot (I sleep at least two hours a day more than I did in pre-Lupron days); I have frequent (as often as hourly) suffusions of heat that cause me to perspire heavily; my energy level has diminished (no testosterone). I used to be able to ride the exercise bike--hard--for thirty minutes without stopping, burning about 500 calories and going about eleven miles. Post-Lupron, I can't do better than ten-minute bursts. I do three of them, and if I've not hit 500 calories, I do a fourth, stopping when I hit the 500 mark (anywhere from 2-4 more minutes). By the end, I am exhausted. 

I'm also much more emotional--at least outwardly--than I used to be. I cry easily--over nothing. Even my laughter sometimes morphs into tears. I'm also much more ... moody than before. Depressed some of the time. I don't want to see people, don't want to socialize--though I was never much of a Party Animal at any time. Anyway, it's worse now. I have to force myself to be in company.


But worst of all? No libido. I've lived with a woman I adore for forty-four years. But once I received that first Lupron shot last July 26, my libido drained away in a matter of weeks. And for the first time since the mid-1950s--junior high!--I've had no sex drive--none. I know that Old Folks are not supposed to have any interest in sex--it's a source of humor in many venues. Even disgust. But I'll tell you this: Those who are laughing (and/or feeling disgusted) are the young, who have (as yet) no real clue about how it feels to be in love for forty-four years--to be in love in every way. And then to see it all slip away after a single visit to the doctor's office.

I really like my oncologist at Seidman. He is very patient (never looking at his watch, never making us feel he's in a hurry), very helpful. I like that he doesn't just sit there and ask questions (I've had oncologists who did that). He puts his hands on me, listens, pats my shoulder. Today, I went over some of these anti-Lupron feelings I was having, and we had quite a discussion about alternatives. (And, yes, I had tears in my eyes.) He told me that my pathology (Gleason 9) is dire (many men with that number do not live nine years, as I have--or are suffering grievously)--but that I've lived more than nine years with it and that must mean that my body is fighting hard--and effectively. He reminded me, too, that despite my losses, I have a lot to live for. (Which I know--but it's nice to hear it from someone else.) He also thought it might be okay to go off the Lupron for a while and go on Casodex (Bicaludamide), a drug that will block but not turn off testosterone. It could conceivably reanimate my libido.

This was a decision I did not want to make quickly (Casodex has some different side effects that are not pleasant--e.g., the possibility of enlarged breasts), so I went ahead and got the quarterly Lupron injection today. And Joyce and I will talk it over for a couple of months and see what makes the best sense.

Meanwhile, I'll sweat, and sleep, and cry, and yearn ... and be immeasurably grateful for the woman beside me, holding my hand. Squeezing it.

No comments:

Post a Comment